Heavy Snow, Big Stone
- When
- November 30, 11:00 AM CST to 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A large upper level low pressure area moving slowly across the region brought heavy snow of 6 to 7 inches to west central Minnesota. The snow began on November 30th and continued into December 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large upper level low pressure area moving slowly across the region brought heavy snow of 6 to 7 inches to west central Minnesota. The snow began on November 30th and continued into December 1st. Travel was difficult on the roads with travel not advised on many roads. Schools and events were also postponed or cancelled. Snowfall amounts include; 6 inches at Ortonville and Browns Valley; 7 inches at Artichoke, north or Cornell, and Odessa. See December storm data for the end of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 5:23 AM CST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CST MON NOV 30 2015
.SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON)
ISSUED AT 350 AM CST MON NOV 30 2015
SNOWFALL AMOUNTS WITH TWO DISTINCT WAVES WILL BE THE MAIN FORECAST
CHALLENGE.
THERE IS A GENERAL AGREEMENT AMONG MODELS WITH TWO SEPARATE WAVES
ROTATING COUNTERCLOCKWISE ACROSS THE CWA TODAY THROUGH TUESDAY. THE
FIRST WAVE WILL BRING WIDESPREAD ACCUMULATING SNOWFALL ACROSS MOST
OF THE CWA TODAY THROUGH THIS EVENING. AT THIS TIME...THE WESTERN
CWA COULD SEE HIGHER SNOWFALL AMOUNTS WITH THE FIRST WAVE BETWEEN
0-6Z TUESDAY. THERE COULD BE A LULL IN THE PCPN OVER THE EASTERN
HALF OF THE CWA TONIGHT...OR UNTIL THE NEXT WAVE MOVES INTO THE
AREA FROM THE EAST. THIS SECONDARY WAVE WILL MOSTLY IMPACT THE
EASTERN CWA...ESPECIALLY THE I-29 CORRIDOR DUE TO EASTERLY
UP-SLOPE WINDS. LIGHT SNOW SHOULD CONTINUE THROUGH A BETTER
PORTION OF TUESDAY BEFORE DISSIPATING TUESDAY NIGHT.
AS FOR HEADLINES...LOCATIONS ALONG THE EAST OF THE JAMES RIVER
VALLEY WILL LIKELY SEE 6 TO 9 INCHES OF SNOW WITH THE EVENT. WEST OF
THE JAMES RIVER VALLEY IS A LITTLE MORE UNCLEAR YET. HOWEVER BASED
ON EXPECTED SNOWFALL AMOUNTS...PLUS MODELS GUIDANCE FROM THE
NAM/SREF AND THE RAPID REFRESH...HAVE DECIDED TO UPGRADE PARTS OF
THE SW CWA TO A WARNING.
.LONG TERM...(WEDNESDAY EVENING THROUGH SUNDAY)
ISSUED AT 350 AM CST MON NOV 30 2015
THE EXTENDED PERIOD WILL BE DRY WITH MILD AIR ALOFT. THE ONLY ISSUE
CONCERNING THE TEMPERATURE FORECAST IS THE EXTENT OF SNOW COVER
AND/OR MELTING SNOW AND THUS WET SOILS. 850MB TEMPERATURES APPEAR
WELL ABOVE AVERAGE AND ALTHOUGH GEFS ENSEMBLES UNDERCUT TEMPERATURES
FOR FRIDAY AT +8C/1 STANDARD DEVIATION ABOVE CLIMO...GFS/ECMWF
DETERMINISTIC 850MB NUMBERS ARE UPWARDS OF +12C/+9C
RESPECTIVELY...WHICH IS CLOSER TO 2 STANDARD DEVIATIONS. WITH 1/2KM
WINDS OF 40KTS THE IMPACT OF SNOW WILL BE LESSENED DUE TO STRONG
MIXING. THERE WILL ALSO BE A STRONG LEE OF THE COTEAU DOWNSLOPE
EVENT FRIDAY NIGHT...ALTHOUGH WITH TEMPERATURES IN THE 40S BLOWING
SNOW WILL NOT BE AN ISSUE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 522 AM CST MON NOV 30 2015
WITH A WINTER STORM MOVING INTO THE REGION...VFR CIGS/VISBY WILL
DETERIORATE TO IFR CONDITIONS WHICH WILL PERSIST FOR THE NEXT 24
HOURS OR SO.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
SDZ003>005-009-010-015-016-033-045-048.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR SDZ006>008-011-
017>023-034>037-051.
MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ039-046.
&&
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...CONNELLYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CST MON NOV 30 2015 MNZ039-046-SDZ006>008-011-017>023-034>037-051-011045- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- 436 AM CST MON NOV 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL TURN TO MODERATE OR HEAVY SNOW THIS AFTERNOON THROUGH THIS EVENING. A PAUSE IN THE SNOW IS POSSIBLE LATE TONIGHT BEFORE SNOW PICKS UP AGAIN TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 9 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>005-009-010-015-016-033-045-048-011045- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-STANLEY- JONES-LYMAN- 436 AM CST MON NOV 30 2015 /336 AM MST MON NOV 30 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL BE POSSIBLE TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609633, 609634.